Flomax and cataract surgery (San Francisco, Oakland, Concord, San Jose, and Bay Area)
The U.S. Food and Drug Administration (FDA) is warning healthcare professionals (particularly cataract surgeons) regarding the risk for intraoperative floppy iris syndrome (IFIS) during cataract surgery in patients treated with tamsulosin HCl (Flomax capsules) or other alpha-1 blockers.
Male patients considering cataract surgery should be checked for use of Flomax or Alpha-1 blockers as part of their medical history, according to an alert sent yesterday from MedWatch, the FDA’s safety information and adverse event reporting system.
Although most cases of IFIS have been linked to use of alpha-1 blockers during surgery, some occurred after recent discontinuation of therapy (2 to 14 days), and a few were reported 5 weeks to 9 months after the drug had been stopped.
IFIS is a small pupil syndrome variant that is characterized by a flaccid iris that billows in response to intraoperative irrigation, progressive intraoperative miosis despite preoperative use of mydriatic drugs, and potential prolapse of the iris toward the phacoemulsification incisions.
Ophthalmologists (particularly cataract surgeons) should be prepared to minimize the consequences of IFIS through surgical techniques including use of iris hooks, iris dilator rings, or viscoelastic devices such as Healon 5.
The FDA notes that the benefit of stopping Flomax or alpha-1 blocker therapy prior to cataract surgery has not been established.
Tamsulosin (known as Flomax) is indicated for the treatment of signs and symptoms of benign prostatic hyperplasia.